Home Advisory Panel           Conferences & Events          
Hypersensitivity Reactions: Uniphasic, Biphasic, and Delayed
Background

Hypersensitivity reactions (HSRs) with chemotherapy and monoclonal antibodies in the oncology setting can range in severity from mild to life threatening. Nursing knowledge of the patients and agents at risk as well as the associated protocol for managing these reactions are critical to patient outcomes.

In a recent publication in the Clinical Journal of Oncology Nursing (CJON), Viale and Yamamoto outline and describe three types of HSRs1:
  •  Uniphasic – accounts for the majority of HSRs and occur during or shortly after drug administration
  •  Biphasic – a recurrence of initial HSR symptoms may develop 30 minutes to several hours following initial treatment for the HSR
  •  Delayed – seen after repeated doses of a chemotherapy agent; in particular patients receiving platinum agents, such as carboplatin and oxaliplatin

HSRs can be localized or develop into systemic anaphylaxis. Viale and Yamamoto suggest that the exact mechanism for HSRs is unclear but is believed to be mediated immunologically with immunoglobulin E (IgE). From a physiologic perspective, the authors describe the anaphylactic response stemming from the release of mediators by mast cells and peripheral basophils during degranulation of the cells. Other substances released include: histamines, heparin, cytokines, chemokines and kinins.2 Monoclonal antibodies can produce reactions related to the antibody-antigen interaction or cytokine release syndrome. These reactions can typically be managed with histamine blockers and decrease in infusion rate. Click here for an animation of a HSR response.

Adverse Events, Mechanisms and Associated Symptoms1

Adverse Events

Definition/Mechanisms

Associated Symptoms

Allergic Reaction

An adverse general or local response to an allergen

 

Anaphylaxis

Acute inflammatory reaction/Release of histamine or histamine-like substances

Breathing difficulty, dizziness, hypotension, cyanosis, loss of consciousness, may lead to death

Cytokine-release syndrome

Caused by release of cytokines from the cells

Nausea, headache, tachycardia, rash, shortness of breath

Infusion-related reaction

An adverse reaction to the infusion of pharmacologic or biologic substances

 

Serum sickness

A delayed hypersensitivity reaction to foreign proteins derived from animal serum. Occurs 6-212 days following administration

Fever, arthralgias, myalgias, skin eruptions, lymphadenopathy, chest discomfort and dyspnea

Implications for Practice

Oncology nurses are positioned to effectively manage acute HSRs predominantly because these occur during the administration of the causative-agent while the patient is in the presence of the nurse. However, it is important to note that it can occur with oral, parenteral and inhaled agents. The challenge with biphasic and delayed reactions is that they typically will happen when the patient is at home and are not reported until their next appointment or may never be reported to the chemotherapy nurse.
Possible risk/causative factors for a biphasic reaction may include:  
  • Severity of initial reaction
  • Laryngeal edema or hypotension during initial therapy
  • Delay in initial administration of epinephrine or under dosing of epinephrine.3
Administration of corticosteroids may alleviate the risk of recurrent symptoms, as the peak onset is approximately 4-6 hours.


Delayed reactions develop over time suggesting that patients become sensitized through cumulative dosing. Skin testing may identify some patients at risk for developing a delayed HSR and desensitization protocols may enable patients who have reacted previously to receive further therapy with these agents. Delayed cutaneous reactions or serum sickness reactions can occur at varied time periods of days or weeks following treatment. Oncology nurses need to be alert to the patient with atypical symptoms. The symptoms can be complex and may be attributable to other factors, thus precise assessment is integral to earliest most effective interventions. Steroids are typically in part employed for the management of delayed cutaneous reactions.

References  
  1. Viale PH, Yamamoto DS. Biphasic and delayed hypersensitivity reactions: Implications for oncology nursing. Clin J Oncol Nurs. 2010;3:347-356. doi:10.1188/10.CJON.347-356
  2. El-Shanawany T, Williams PE, Jolles S. Clinical immunology review series: an approach to the patient with anaphylaxis. Clin Exp Immunol. 2008;153:1-9. doi:10.1111/j.1365-2249.2008.03694.x 
  3. Tole JW, Liberman P. Biphasic anaphylaxis: Review of incidence, clinical predictors and observation recommendations. Immunol Allergy Clin North Am. 2007;27:309-326. doi:10.1016/j.iac.2007.03.011


Article Created On : 8/31/2010 3:55:23 PM             Article Updated On : 8/31/2010 3:55:23 PM